General Question

Frankie's avatar

(Maybe NSFW) Is it unsafe to use yeast infection treatment if you don't end up having a yeast infection?

Asked by Frankie (4032 points ) February 5th, 2011

Throughout the past week I had been experiencing some mild symptoms that I, having gone through several yeast infections before, interpreted as a yeast infection. I had itching, but it was really only at night, and there was discharge that looked like yeast infection discharge, but compared to the other yeast infections I’ve had, the symptoms were very mild and it didn’t seem to be progressing or getting worse over the several days that I was tracking it, so I assumed that my body was trying to fight it off.

By yesterday I was rather impatient for it to go away and didn’t want to wait and see if it would turn into a full-fledged infection that I would have to suffer through for a week, so I bought a Monistat 1-day treatment and used it last night. I’m having an unusual reaction to it, though, that I don’t think I’ve had after using Monistat before (although the last time I had a yeast infection was probably a year ago, so my memory is a little fuzzy). The discharge coming out is slightly orangey in color, almost as if there might be a very tiny amount of bleeding…I don’t know if this is normal, or if I didn’t actually have a yeast infection and using the treatment is causing some sort of problem. I don’t have any pain or discomfort, not even any itching, but the possibility that I might have some bleeding just doesn’t seem normal to me.

I suppose it could be possible that I didn’t even have a yeast infection, but the symptoms matched up so well and I can’t imagine what else it could have been….but mainly I want to make sure I didn’t harm myself by using the treatment. (Sorry this is so long, but I figured the details may be important.)

Observing members: 0 Composing members: 0

17 Answers

ANef_is_Enuf's avatar

Monistat can cause bleeding. That is a very common side effect. It’s relatively harmless to use the treatment if you don’t have a yeast infection, the worst case scenario is that you’ll cause irritation for no reason.
I do think you should follow up with your doctor, though, to rule out any other sort of infection.

Frankie's avatar

Ah, good to know – thanks for putting my mind at ease!

sliceswiththings's avatar

When I start to get the symptoms, I wipe down using these “soothing feminine wipes” that came with my store-brand monistat last time I needed one (any non-alcoholic wipes will do, i’m sure) and even apply the creme. Usually this nips it in the bud and it doesn’t worsen! I’ll also go to bed with no underwear to give more air flow.

aidoom7's avatar

Your not supposed to use Monstiat! You use Lamisil or something like that! No wonder your bleeding!

Seelix's avatar

I’ve seen TV ads recently for a testing kit by Vagisil. The ad mentioned that other infections (bacterial vaginosis and trichomoniasis) have similar symptoms to yeast infections. Just thought I’d throw it out there; it might come in handy if you’re not certain whether it’s a yeast infection.

Frankie's avatar

@sliceswiththings Yes that’s pretty much what I had been doing for the 4 or 5 days that I was tracking it, but it wasn’t really getting any better or worse, and I just wanted to get rid of it for good.

@aidoom7 why exactly am I not supposed to use Monistat? I’ve had something like 6 yeast infections over the past several years and have used Monistat every time with perfect success, so I’m not sure what your issue is, especially if you don’t explain it.

@Seelix I’ve actually seen those ads also..I looked for the testing kit when I was at the drug store but didn’t see it, so I just went ahead and got the treatment. Maybe only larger retailers have it, who knows…would’ve been handy indeed, though.

aidoom7's avatar

Lamisil works better and I’ve used Lamisil for the past 7 YEARS of my life and it’s cured it every time.

Frankie's avatar

Okay, well, I’ve used Monistat for the past 4 years of my life and it has worked everytime…they’re just different brands of the same thing, just as Vagisil is another brand…doesn’t mean one cures better than the other.

aidoom7's avatar

I guess you got a point…

JLeslie's avatar

To your first question, I don’t think it is a big deal if you use Monistat even if you don’t have a yeast infection. I am allergic to Monistat, it is very irritating for me, did you feel irritated when you used it? Bleeding can be a sign that the Monistat is irritating your cervix, but bleeding is also a sign of bacterial infection, and God forbid cancer, but I don’t think you have to worry about cancer if it is just happening while this infection is going on. Honestly, if your symptoms persist I think you should go to the GYN, your doc should have a microscope in their office where they can immediately see if they observe yeast (many GYN’s don’t have microscopes and I find that too be a big dissappointment since more than yeast can be seen simply under the microscope). Even if the doc sees nothing, they can do cultures for bacterial infection and yeast.

Are you sexually active with a new partner? Did you just take antibiotics for something else?

Frankie's avatar

Thanks, @JLeslie . As to your last question, yes I was recently sexually active with a new partner, and I think that may have been part of the problem. We used a condom, and in the past I have gotten yeast infections after using condoms. It is hard for me to stay lubricated while using them, and I think it causes micro-tears, which causes me to get an infection. Usually when I use condoms I use KY or something for extra lubrication, but as this was somewhat unexpected and happened at his place, I didn’t have my trusty KY available. And lo and behold, a couple days later I started getting the symptoms I described.

As for the bleeding, I’ve never had this reaction to Monistat before (and no, it didn’t irritate me when I used it and it hasn’t irritated me in the past), which is why I thought I might have done something wrong – as in, I didn’t actually have a yeast infection and doing the treatment did some harm. But I guess slight bleeding is a possible side effect, so hopefully it will go away and everything will be fine. Today I’m having no symptoms, but the slight rusty color is still present when I wipe after going to the bathroom. If this persists I think I will go to my university’s women’s clinic, as you and others have suggested. Thanks again!

JLeslie's avatar

@Frankie You might consider that possibly you are allergic to the latex in condoms. You can buy non-latex condoms.

Frankie's avatar

I’ve thought about that before, but the fact that as long as I use lubricant I never have a problem with getting infections makes me think it’s probably just that the latex makes me drier down there and therefore more prone to micro-tearing, and therefore more prone to infections…I’ve used condoms with a guy for months at a time with no problems, but if I’m not able to use them with lubricant I almost always get an infection.

JLeslie's avatar

@Frankie It might not be an infection. If you are getting a little inflammed from the latex it would also cause you to tear easier. If you are allergic to latex you could test it on another part of your body maybe. I used to never have trouble with latex, but I have developed the allergy. Try a latex bandaid and see if you get very irritated and red. Now when I get my teeth cleaned at the dentist I am sure to ask he use latex free, and I see the difference. My allergy is not bad enough that I am in pain, but I realize now it was causing me discomfort. If I use latex bandaids I get very itchy and the area gets red and dry.

ANef_is_Enuf's avatar

I think @JLeslie just made me aware of my own latex allergy.

JLeslie's avatar

@ANef_is_Enuf You’re welcome. LOL. If the bandaids were the tip off, buy Nexcare

ANef_is_Enuf's avatar

@JLeslie yes, that was it! I don’t know why I hadn’t noticed this sooner, because my hands will chap and turn red if I wear latex gloves when I’m working. I guess I hadn’t really thought about it, because I rarely use latex at work – but I have a similar issue to the OP with condoms. The bandaids.. that jumped out at me recently. I had a bandaid on my thigh and the area around it was so red and itchy, and I could figure out why.
GENIUS. Thank you.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther